Selected Papers

  • E. Cattani and A. Kaplan,  Algebraicity of Hodge Loci for Variations of Hodge Structure. Hodge theory, complex geometry, and representation theory, 59--83, Contemp. Math., 608, Amer. Math. Soc., Providence, RI, 2014.
    Abstract.  These notes should be seen as a companion to [8], where the algebraicity of the loci of Hodge classes is proven without appealing to the Hodge conjecture.  We give explicit detailed proofs in the case of variations of Hodge structures over curves and surfaces which, we hope, help clarify the arguments in [8], as well  as some generalizations, consequences and conjectures based on those results.
  • E. Cattani, F. El Zein, P. A. Griffiths, and L. D. Trang (eds). Hodge Theory. Mathematical Notes 49.  Princeton University Press, 2013.

  • E. Cattani, M. A. Cueto, S. Di Rocco A. Dickenstein and B. Sturmfels,  Mixed Discriminants.   Mathematische Zeitschrift (2012), doi:10.1007/s00209-012-1095-8
    Abstract.  The mixed discriminant of n Laurent polynomials in n variables is the irreducible polynomial in the coefficients which vanishes whenever two of the roots coincide. The Cayley trick expresses the mixed discriminant as an A-discriminant. We show that the degree of the mixed discriminant is a piecewise linear function in the Plucker coordinates of a mixed Grassmannian. An explicit degree formula is given for the case of plane curves.

  • E. Cattani,  A. Dickenstein and F. Rodriguez Villegas,  The structure of bivariate rational hypergeometric functions.   International Mathematics Research Notices. doi:10.1093/imrn/rnq168 (2010), 38 pages.
    Abstract.  We describe the structure of all codimension-two lattice configurations A which admit a stable rationalA-hypergeometric function, that is a rational function Fall whose partial derivatives are non zero, and which is a solutionof the A-hypergeometric system of partial differential equations defined by Gel'fand, Kapranov and Zelevinsky.  We show, moreover, that all stable rational A-hypergeometric functions may be described by toric residues and apply our results to study the rationality of bivariate series whose coefficients are quotients of factorials of linear forms.

  •  J. Fernandez , E. Cattani,  Infinitesimal variations of Hodge structure at infinity,   Geometriae Dedicata, 139(1), 299-312, 2009.
    Abstract. By analyzing the local and infinitesimal behavior of degenerating polarized variations of Hodge structure the notion of ifinitesimal variation of Hodge structure (IVHS) at infinity is introduced. It is shown that all such structures can be integrated to polarized variations of Hodge structure and that, conversely, all are limits of infinitesimal variations of Hodge structure at finite points. As an illustration of the rich information encoded in this new structure,  some instances of the maximal dimension problem for this type of infinitesimal variation are presented and contrasted with the "classical" case of IVHS at finite points.

  • E. Cattani, Mixed Lefschetz Theorems and Hodge-Riemann Bilinear Relations.    International Mathematics Research Notices. 2008.
    Abstract. The Hard Lefschetz Theorem (HLT) and the Hodge-Riemann bilinear relations (HRR) hold in various contexts: they impose restrictions on the cohomology algebra of a smooth compact Kähler manifold; they restrict the local monodromy of a polarized variation of Hodge structure; they impose conditions on the  f-vectors of convex polytopes.  While the statements of these theorems depend on the choice of a Kähler class, or its analog, there is usually a cone of possible choices.  It is then natural to ask whether the HLT and HRR remain true in a mixed context.  In this note we present a unified approach to proving the mixed HLT and HRR, generalizing the known results, and proving it in new cases such as the intersection cohomology of non-rational polytopes.

  • R. Curran and E. Cattani, Restriction of A-Discriminants and Dual Defect Varieties,    Journal of Symbolic Computation, 42, 115-135, 2007.
    Abstract.  We study the $A$-discriminant of toric varieties. We reduce its computation to the case of irreducible configurations and describe its behavior under specialization of some of the variables to zero. We prove a Gale dual characterization of dual defect toric varieties and deduce from it the classsification of such varieties in codimension less than or equal to four. This classification motivates a decomposition theorem which yields a sufficient condition for a toric variety to be dual defect. For codimension less than or equal to four, this condition is also necessary and we expect this to be the case in general.

  • E. Cattani and A. Dickenstein , Counting Solutions to Binomial Complete Intersections.    Journal of Complexity, 23, 82-107, 2007.
    Abstract.  We show that the problem of counting the total number of affine solutions (with and without multiplicities) of a system of n binomials in n variables is #P-hard. We use commutative algebra tools to reduce the study of these solutions to a combinatorial problem on a graph associated to the exponents occurring in the given binomials.

  • E. Cattani, R. Curran, and A. Dickenstein , Complete Intersections in Toric Ideals.    Proceedings of the AMS, 135, 329-335, 2007.
    Abstract.  We present examples which show that in dimension higher than one or codimension higher than two, there exist toric ideals $I_A$ such that no binomial ideal contained in $I_A$ and of the same dimension, is a complete intersection. This result has important implications in sparse elimination theory and in the study of the Horn system of partial differential equations.

  • E. Cattani, Three Lectures on Hypergeometric Functions.   Lecture notes, 2006.
    Abstract. These are the lecture notes for a mini-course on Hypergeometric Functions at the 2006 ElENA (El Encuentro Nacional de Algebra) meeting in Cordoba, Argentina. We study multivariate hypergeometric functions in the sense of Gel'fand, Kapranov, and Zelevinsky (GKZ systems). These functions generalize the classical hypergeometric functions of Gauss, Horn, Appell, and Lauricella. Throughout we emphasize the algebraic methods of Saito, Sturmfels, and Takayama to construct hypergeometric series and the connection with deformation techniques in commutative algebra. We end with a brief discussion of the classification problem for rational hypergeometric functions.

  • E. Cattani, A. Dickenstein , Introduction to Residues and Resultants.    Chapter 1 in: A.Dickenstein, I.Z.Emiris (Eds.): Solving Polynomial Equations: Foundations, Algorithms, and Applications. Algorithms and Computation in Mathematics 14, Springer-Verlag, 2005.
    Abstract.  We present an elementary introduction to residues and resultants and outline some of their multivariate generalizations.
    Throughout we emphasize the application of these ideas to polynomial system solving.

  • E. Cattani, A. Dickenstein , Balanced Configurations of Lattice Vectors and GKZ-rational Toric Fourfolds in P^6 ,   Journal of Algebraic Combinatorics, 19, 47-65, 2004.
    Abstract. We introduce a notion of balanced configurations of vectors. This is motivated by the study of rational A-hypergeometric functions in the sense of Gelfand, Kapranov and Zelevinsky. We classify balanced configurations of seven plane vectors up to GL(2,R) equivalence and deduce that the only gkz-rational toric four-folds in complex projective space P^6 are those varieties associated with an essential Cayley configuration. In this case, we study a suitable hyperplane arrangement and show that all rational A-hypergeometric functions may be described in terms of toric residues.

  • E. Cattani, J. Fernandez , Frobenius modules and Hodge asymptotics,   Communications in Mathematical Physics, 238, 489-504, 2003.
    Abstract. We exhibit a direct correspondence between the potential defining the $H^{1,1}$ small quantum module structure on the cohomology of a Calabi-Yau manifold and the asymptotic data of the A-model variation of Hodge structure. This is done in the abstract context of polarized variations of Hodge structure and Frobenius modules.

  • E. Cattani, J. Fernandez , Asymptotic Hodge theory and quantum products Contemporary Mathematics, 276, 115-136, 2001.
    Abstract. Assuming suitable convergence properties for the Gromov-Witten potential of a Calabi-Yau manifold $X$ one may construct a polarized variation of Hodge structure over the complexified Kaehler cone of $X$. In this paper we show that, in the case of fourfolds, there is a correspondence between ``quantum potentials'' and polarized variations of Hodge structures that degenerate to a maximally unipotent boundary point. Under this correspondence, the WDVV equations are seen to be equivalent to the Griffiths' trasversality property of a variation of Hodge structure.

  • E. Cattani, A. Dickenstein and B. Sturmfels , Binomial residues ,   Annales Institut Fourier, 42 , no. 3, 687-708, 2002.
    Abstract. A binomial residue is a rational function defined by a hypergeometric integral whose kernel is singular along binomial divisors. Binomial residues provide an integral representation for rational solutions of A-hypergeometric systems of Lawrence type. The space of binomial residues of a given degree, modulo those which are polynomial in some variable, has dimension equal to the Euler characteristic of the matroid associated with A.

  • E. Cattani, A. Dickenstein and B. Sturmfels , Rational hypergeometric functions ,   Compositio Math., 128, 217-240, 2001.
    Abstract. Multivariate hypergeometric functions associated with toric varieties were introduced by Gel'fand, Kapranov and Zelevinsky. Singularities of such functions are discriminants, that is, divisors projectively dual to torus orbit closures. We show that most of these potential denominators never appear in rational hypergeometric functions. We conjecture that the denominator of any rational hypergeometric function is a product of resultants, that is, a product of special discriminants arising from Cayley configurations. This conjecture is proved for toric hypersurfaces and for toric varieties of dimension at most three. Toric residues are applied to show that every toric resultant appears in the denominator of some rational hypergeometric function.

  • E. Cattani, C. D'Andrea and A. Dickenstein , The A-hypergeometric System Associated with a Monomial Curve ,   Duke Math. J., 99, 179-207, 1999. (pdf)
    Abstract. We make a detailed analysis of the A-hypergeometric system (or GKZ system) associated with a monomial curve and integral, hence resonant, exponents. We characterize the Laurent polynomial solutions and show that these are the only rational solutions. We also show that for any exponent, there are at most two linearly independent Laurent solutions, and that the upper bound is reached if and only if the curve is not arithmetically Cohen--Macaulay. We then construct, for all integral parameters, a basis of local solutions in terms of the roots of the generic univariate polynomial associated with A. We determine the holonomic rank r for all integral exponents and show that it is constantly equal to the degree d of X if and only if X is arithmetically Cohen-Macaulay.

  • E. Cattani, A. Dickenstein and B. Sturmfels , Residues and Resultants ,   J. Math. Sci. Univ. Tokyo, 5, 119-148, 1998.
    Abstract. Resultants, Jacobians and residues are basic invariants of multivariate polynomial systems. We examine their interrelations in the context of toric geometry. The global residue in the torus, studied by Khovanskii, is the sum over local Grothendieck residues at the zeros of $n$ Laurent polynomials in $n$ variables. Cox introduced the related notion of the toric residue relative to $n+1$ divisors on an $n$-dimensional toric variety. We establish denominator formulas in terms of sparse resultants for both the toric residue and the global residue in the torus. A byproduct is a determinantal formula for resultants based on Jacobians.

  • E. Cattani and A. Dickenstein, A Global view of residues in the torus, Journal of Pure and Applied Algebra, 117 & 118, 119-144, 1997. (ps.gz)
    Abstract. We study the total sum of Grothendieck residues of a Laurent polynomial relative to a family $f_1,\dots,f_n$ of sparse Laurent polynomials in $n$-variables with a finite number of common zeroes in the torus $T = (C^*)^n$. Under appropriate assumptions, we may embed $T$ in a toric variety $X$ in such a way that the total residue may be computed by a global object in $X$, the toric residue. This yields a description of some of its properties and new symbolic algorithms for its computation.

  • E. Cattani, D. Cox and A. Dickenstein , Residues in Toric Varieties ,   Compositio Math., 108, 35-76, 1997.
    Abstract. We study residues on a complete toric variety X, which are defined in terms of the homogeneous coordinate ring of X. We first prove a global transformation law for toric residues. When the fan of the toric variety has a simplicial cone of maximal dimension, we can produce an element with toric residue equal to 1. We also show that in certain situations, the toric residue is an isomorphism on an appropriate graded piece of the quotient ring. When X is simplicial, we prove that the toric residue is a sum of local residues. In the case of equal degrees, we also show how to represent X as a quotient (Y-{0})/C* such that the toric residue becomes the local residue at 0 in Y.

  • E. Cattani, A. Dickenstein and B. Sturmfels , Computing Multidimensional Residues ,  In: MEGA 94, Effective Methods in Algebraic Geometry, Progress in Mathematics, 128, Birkhauser, 1996, 135-164.
    Abstract. Given n polynomials in n variables with a finite number of complex roots, for any of their roots there is a local residue operator assigning a complex number to any polynomial. This is an algebraic, but generally not rational, function of the coefficients. On the other hand, the global residue, which is the sum of the local residues over all roots, depends rationally on the coefficients. This paper deals with symbolic algorithms for evaluating that rational function. Under the assumption that the deformation to the initial forms is flat, for some choice of weights on the variables, we express the global residue as a single residue integral with respect to the initial forms. When the input equations are a Groebner basis, this leads to an efficient series expansion algorithm for global residues, and to a vanishing theorem with respect to the corresponding cone in the Groebner fan. The global residue of a polynomial equals the highest coefficient of its (Groebner basis) normal form, and, conversely, the entire normal form is expressed in terms of global residues. This yields a method for evaluating traces over zero-dimensional complete intersections. Applications include the counting of real roots, the computation of the degree of a polynomial map, and the evaluation of multivariate symmetric functions. All algorithms are illustrated for an explicit system in three variables.

  • E. Cattani, P. Deligne and A. Kaplan, On the Locus of Hodge Classes,   Journal of the American Mathematical Society, 8, 483-506, 1995. Published version available from JSTOR.
    Abstract. Let $f: X \rightarrow S$ be a family of non singular projective varieties parametrized by a complex algebraic variety $S$. Fix $s \in S$, an integer $p$, and a class $h \in {\rm H}^{2p}(X_s,\Z)$ of Hodge type $(p,p)$. We show that the locus, on $S$, where $h$ remains of type $(p,p)$ is algebraic. This result, which in the geometric case would follow from the rational Hodge conjecture, is obtained in the setting of variations of Hodge structures.